2007, VOLUME 13, NUMBER 8, PAGES 3-15

Geometric approach to stable homotopy groups of spheres.
The Adams--Hopf invariants

P. M. Akhmet'ev


View as HTML     View as gif image

In this paper, a geometric approach to stable homotopy groups of spheres based on the Pontryagin--Thom construction is proposed. From this approach, a new proof of Hopf invariant one theorem of J. F. Adams for all dimensions except 15, 31, 63, and 127 is obtained. It is proved that for n > 127, in stable homotopy group of spheres Pn, there is no elements with Hopf invariant one. The new proof is based on geometric topology methods. The Pontryagin--Thom theorem (in the form proposed by R. Wells) about the representation of stable homotopy groups of the real, projective, infinite-dimensional space (these groups are mapped onto 2-components of stable homotopy groups of spheres by the Kahn--Priddy theorem) by cobordism classes of immersions of codimension 1 of closed manifolds (generally speaking, nonoriented) is considered. The Hopf invariant is expressed as a characteristic class of the dihedral group for the self-intersection manifold of an immersed codimension-1 manifold that represents the given element in the stable homotopy group. In the new proof, the geometric control principle (by M. Gromov) for immersions in the given regular homotopy classes based on the Smale--Hirsh immersion theorem is required.

Main page Contents of the journal News Search

Last modified: June 13, 2008